Hi all: I'm afraid I'm addicted to Ativan. I started taking it about 8 years ago for a condition known as Burning Mouth Syndrome or BMS. A condition that is caused by nerve damage in the mouth from dental novacaine injections hitting a nerve bundle.
After going to many dentists and doctors for relief of the BMS, i finally was refered to a good neurologist who prescribed Ativan. It didn't cure my BMS of course, but took the edge off of the pain and discomfort and gave me my life back. i was aware of the possibility of addiction, but figured if I just took 1/2 of a 0.5 mg tablet a day, that I would be OK. Through the years I have kept it mostly at 1/2 or 3/4 and only have taken a whole 0.5 on occasion.
Because I am old - probably about the age of most of your grandmothers - I figured that I would likely take it for the remainder of my life, and that it really didn't matter if I were addicted. or not. I felt great, and believed that the Ativan was a positive thing.
Well, I found out that it DOES matter, because, ater you have taken it for so long, it can give you a rebound effect, and cause your original symptoms to return full force! In other words it stopped working - even when I upped the dosage. It took me about a month to figure out what was happening, because I am old, and thought the symptoms were probably something attributed to aging. Duh! It finally dawned on me that I have the BMS back full force, plus all these new things that look to me like withdrawal symptoms.
Yesterday I saw the neuroloist. He didn't seem concerned, which surprised me. He wants me to start taking a med called Lyrica at night before bed, and continue on with 1/2 ativan during the day. Then he said if the original symptoms get better we can start tapering off the ativan and stay on the Lyrica for the BMS.
Does this sound familiar to anyone? Does it make sense? Has anyone heard of symptoms like withdrawal coming on while you are still taking a low dose of anything? Of course I asked the doc, but he really didn't answer me.
Thanks for reading.
I'm glad you asked about rebound pain. I unfortunately can't help you with that one because I know nothing about it! But I would like to know myself. I also don't know anything about Lyrica either!
But I have heard several people mention both of these subjects the last couple of days and got me curious. So hopefully someone will answer your question and enlighten us!
Unfortunately even taking that little amount of ativan daily for so long will cause addiction to it. Sorry. But on the bright side, maybe because it is such a small amount, you won't have too many problems going off of it.
Well, just wanted to say hi, sorry I have no answers. Isn't it typical of a doctor not to really address a question! HaHa, it's universal no matter where you live!
Hope you (me too) get some answers!
Hi all: I'm afraid I'm addicted to Ativan. Does this sound familiar to anyone? Does it make sense? Has anyone heard of symptoms like withdrawal coming on while you are still taking a low dose of anything? Of course I asked the doc, but he really didn't answer me.
Thanks for reading.
Yes it does make sense, you are in TOLERANCE WITHDRAWAL.
3/4 ativan is not that small a dose - 1mg ativan = 10mg valium, and would need to be tapered VERY slowly. Don't let a doctor tell you it's ok to just stop it!
Your story is very typical of all the people who are in tolerance withdrawal from ativan or any of the other benzodiazepines.
If you do a search on BENZO WITHDRAWAL you will find many stories similar to your own.
Shay and Robin - Thank you so much for responding. I have looked up tolerance withdrawal on the net and it looks like that is definitely my problem. Funny how I thought I could take Ativan for the rest of my life, being as I don't have that many years left. But looks like that is not going to be possible, and I'm going to have to start weening myself off the stuff. I'm not looking forward to it. I skipped a day yesterday, and felt terrible by the time I went to bed last night. I took the Lyrica and hated the way it made me feel. Today I took half an ativan, and will try the Lyrica again tonight.
My facial pain is killing me, and now I'm in panic mode that it (BMS) has developed into something more serious. I'm just going to try to remain calm. I've gone though a lot of stuff in 72 years, and I know I can go through this too.
I'm so sorry you're feeling so bad and having so much pain. Try not to let this get you down. Actually, you're doing pretty good for a person who has taken Ativan for 8 years. It's unheard of that someone can take it for that long and it be effective, and to keep it at such a small amount.
Do you feel like it's actually become a true problem for you?
I don't know, but it almost sounds like it wouldn't be such a bad thing for you to continue to take it. Unless you feel like it's controlling you, or becoming problematic in your life.
I trully have never heard of anyone taking Ativan for that long without really abusing it.
But that's gonna have to be a call you make for yourself, of course.
Please don't let this upset you. It's part of taking many meds that control discomfort. And many times it's very warranted.
Alot of people here really need the pain relief, and like you said in your post, have gotten their life back from medication.
I guess you just need to look at the pros and cons of using it and decide for yourself really what's better for you...with or without.
Shay - I really appreciate your return response. You didn't say what substance you have been battling, so I looked through many of the messages on the board. I didn't find the answer, but I did see lots of compassionate and encouraging messages that you have left for others. I appreciate your kindness and your interest.
I am very familiar with other addiction problems, as I have an adult daughter who has had multiple substance abuse problems for many years. First it was crystal meth, and now it's alcohol. She also has been addicted to Xanax for many many years. She lives in a metropolitan area where there are countless programs, rehab centers and 24/7 AA meetings, but she chooses not to take advantage of any of those things at this time.
As we all know, the person has to want to quit in order for any program to work anyway. My niece died at age 34 from a heroin overdose, after having gone through rehad three separate times.
I almost forgot, in answer to your question: the small dose of Ativan is still helping slightly with the pain, but not nearly as well as before. When I up the dose, I seem to get worse - almost like a surge. As Robin suggested, it must be tolerance withdrawal? So I'm staying at the 1/2 which barely takes the edge off anymore.